Please use this identifier to cite or link to this item:
Main Title: The hyperbolic geometry of Markov’s theorem on Diophantine approximation and quadratic forms
Author(s): Springborn, Boris
Type: Article
Language Code: en
Abstract: Markov’s theorem classifies the worst irrational numbers with respect to rational approximation and the indefinite binary quadratic forms whose values for integer arguments stay farthest away from zero. The main purpose of this paper is to present a new proof of Markov’s theorem using hyperbolic geometry. The main ingredients are a dictionary to translate between hyperbolic geometry and algebra/number theory, and some very basic tools borrowed from modern geometric Teichmüller theory. Simple closed geodesics and ideal triangulations of the modular torus play an important role, and so do the problems: How far can a straight line crossing a triangle stay away from the vertices? How far can it stay away from all vertices of the tessellation generated by this triangle? Definite binary quadratic forms are briefly discussed in the last section.
Issue Date: 2017
Date Available: 31-Jan-2019
DDC Class: 510 Mathematik
Subject(s): modular torus
simple closed geodesic
Markov equation
Ford circles
Farey tessellation
Sponsor/Funder: DFG, SFB/TR 109, Discretization in Geometry and Dynamics
Journal Title: L' enseignement mathématique
Publisher: European Mathematical Society
Publisher Place: Zürich
Volume: 63
Issue: 3-4
Publisher DOI: 10.4171/LEM/63-3/4-5
Page Start: 333
Page End: 373
EISSN: 2309-4672
ISSN: 0013-8584
Notes: Dieser Beitrag ist mit Zustimmung des Rechteinhabers aufgrund einer (DFG geförderten) Allianz- bzw. Nationallizenz frei zugänglich.
This publication is with permission of the rights owner freely accessible due to an Alliance licence and a national licence (funded by the DFG, German Research Foundation) respectively.
Appears in Collections:Inst. Mathematik » Publications

Files in This Item:
File Description SizeFormat 
springborn_2017.pdf458.81 kBAdobe PDFThumbnail

Items in DepositOnce are protected by copyright, with all rights reserved, unless otherwise indicated.